Alert archive / New York / Special Weather Statements in 2014

Special Weather Statement, NWS Buffalo, NY

August 12, 2014Erie County, New York

NWS Buffalo, NY issued this special weather statement at Aug 12, 2014, 4:33 PM EDT for Erie County, New York. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2014, 4:33 PM EDT (20:33 UTC)
Expired
Aug 12, 2014, 5:30 PM EDT
In force
57 min
Issued by
NWS Buffalo, NY

County Erie County, NY

The radar

The Buffalo radar (KBUF), 18 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 4:57 PM EDTTSTM WND DMG2 Nw Buffalo, NYLARGE TREE DOWN ON THE WEST SIDE
Aug 12, 5:00 PM EDTTSTM WND DMG2 N Buffalo, NYLARGE TREE LIMB DOWN...IN CITY OF BUFFALO ON DELAWARE AVE BETWEEN UTICA AVE AND LEXINGTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WWUS81 KBUF 122033
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
433 PM EDT TUE AUG 12 2014

NYZ001-010-085-122130-
ERIE NY-NIAGARA NY-
433 PM EDT TUE AUG 12 2014

...STRONG THUNDERSTORM MOVING INTO THE BUFFALO METRO AREA...

* AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
  DERBY...AND MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...  
  THE BUFFALO METRO AREA...
  HAMBURG LAKESHORE...
  LACKAWANNA...
  GRAND ISLAND...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD 
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. THE VERY 
HEAVY RAIN WILL GREATLY REDUCE VISIBILITY AND SLOW THE AFTERNOON 
RUSH HOUR. THIS STORM MAY ALSO PRODUCE WIND GUSTS UP TO 35 MPH AND 
SMALL HAIL.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE IF IT INTENSIFIES 
FURTHER.

LAT...LON 4270 7905 4271 7899 4278 7886 4285 7887
      4287 7891 4293 7892 4300 7903 4302 7903
      4307 7901 4318 7878 4279 7854 4264 7908

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:36 PM EDT, 57 minutes earlier.

Area forecast discussion, Aug 12, 3:36 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
336 PM EDT TUE AUG 12 2014

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT WITH A PERIOD OF SHOWERS
AND THUNDERSTORMS. LOW PRESSURE WILL MOVE TO QUEBEC TONIGHT THEN
STALL THROUGH FRIDAY AND KEEP AN UNSETTLED PATTERN ACROSS OUR REGION
WITH COOL TEMPERATURES AND OCCASIONAL SHOWERS. TEMPERATURES WILL
BEGIN TO MODERATE BY THE WEEKEND AS LOW PRESSURE FINALLY MOVES AWAY
FROM THE AREA...ALTHOUGH A WEAK FRONT MAY PRODUCE A FEW WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
RADAR IMAGERY LATE THIS AFTERNOON SHOWING VARYING AMOUNTS OF SHOWERS
FROM THE FINGER LAKES TO THE EASTERN LAKE ONTARIO REGION WITHIN A
REGION OF CONVERGENCE AND WARM ADVECTION IN THE 900-700MB LAYER
SUPPORTED BY A 40+ KNOT LOW LEVEL JET. THIS AREA OF SHOWERS WILL
CONTINUE TO MOVE SLOWLY EAST THROUGH THE EVENING AND WEAKEN. OUR
ATTENTION THEN QUICKLY TURNS TO A LINE OF CONVECTION WHICH IS
MATURING ACROSS CENTRAL LAKE ERIE AND WESTERN PA. THIS IS IN
ASSOCIATION WITH A PRE-FRONTAL TROUGH JUST AHEAD OF THE MAIN COLD
FRONT...WITH PLENTY OF SUPPORT FROM SEASONABLY STRONG DPVA AHEAD OF
THE SHARP MID LEVEL TROUGH OVER THE CENTRAL LAKES. THIS BAND OF
CONVECTION WILL ENTER WESTERN NY BY LATE AFTERNOON...THEN MOVE EAST
ACROSS THE AREA THIS EVENING.

A NARROW AREA OF BINOVC ACROSS WESTERN NY HAS ALLOWED SURFACE
TEMPERATURES TO CLIMB INTO THE MID 70S WITH SOME INSOLATION. OF
EQUAL IMPORTANCE IS MID LEVEL HEIGHT FALLS AND COOLING...WHICH HAVE
STEEPENED LAPSE RATES ENOUGH TO YIELD SBCAPE OF 1000-1500J/KG ACROSS
WESTERN NY DESPITE THE LIMITED SURFACE HEATING. 0-6KM BULK EFFECTIVE
SHEAR IS ON THE ORDER OF 40 KNOTS ACROSS WESTERN NY. THE COMBINATION
OF INSTABILITY...SHEAR...AND DEEP LAYER FORCING SUPPORTS
THUNDERSTORMS GROWING UPSCALE INTO SHORT LINE SEGMENTS WITH AN
ATTENDANT RISK OF ISOLATED DAMAGING WIND GUSTS. SOME STORMS MAY ALSO
PRODUCE ENOUGH RAIN TO RESULT IN MINOR POOR DRAINAGE FLOODING WITH
PWAT OF AROUND 1.75 INCHES. SOME OF THE STRONGER CORES MAY ALSO
PRODUCE A MARGINAL RISK OF LARGE HAIL. THIS RISK WILL ONLY BE AROUND
FOR A FEW HOURS INTO EARLY EVENING MAINLY FROM THE GENESEE VALLEY
WESTWARD WHERE SURFACE INSTABILITY HAS BEEN REALIZED. AS THE LINE
MOVES EAST LATER THIS EVENING IT WILL QUICKLY RUN OUT OF INSTABILITY
ACROSS CENTRAL NY AND THE NORTH COUNTRY WHERE CLOUD COVER HAS BEEN
IN PLACE ALL DAY.

BEHIND THE EVENING LINE OF CONVECTION...EXPECT A PERIOD OF MAINLY
DRY WEATHER TO DEVELOP ACROSS WESTERN NY FOR AT LEAST SEVERAL HOURS.
BY LATE TONIGHT THE BASE OF THE MID LEVEL TROUGH AND ADDITIONAL
VORTICITY MAXIMA WILL ENTER THE REGION WITH AN INCREASING RISK OF
SHOWERS AGAIN. THERE WILL ALSO BE SOME LAKE ENHANCEMENT LATE TONIGHT
AND EARLY WEDNESDAY MORNING EAST OF LAKE ERIE AS LAKE INDUCED
EQUILIBRIUM LEVELS CLIMB TO AROUND 30K FEET...SUPPORTING SHOWERS AND
PERHAPS EVEN A THUNDERSTORM.

FARTHER EAST...THE EVENING LINE OF CONVECTION WILL TEND TO BROADEN
INTO A WIDER AREA OF SHOWERS BY MIDNIGHT...THEN MOVE ONLY SLOWLY
EAST ACROSS THE EASTERN LAKE ONTARIO REGION THROUGH EARLY WEDNESDAY.
THIS WILL ALLOW FOR SOMEWHAT HEAVIER RAIN TO FALL...WITH BASIN
AVERAGE AMOUNTS OF 1-1.5 INCHES LIKELY ACROSS THE EASTERN LAKE
ONTARIO REGION ESPECIALLY IN UPSLOPE ZONES OF THE SOUTHERN TUG HILL
AND SOUTHWEST FOOTHILLS OF THE ADIRONDACKS. IT HAS BEEN RELATIVELY
DRY OVER THE PAST 5 DAYS...SO RIVERS WILL HANDLE THIS WITH LITTLE
IMPACT. SOME MINOR POOR DRAINAGE FLOODING IS POSSIBLE IF ANY
EMBEDDED CONVECTION TRAINS.

ON WEDNESDAY THE MORE PERSISTENT RAIN EAST OF LAKE ONTARIO WILL END.
SCATTERED SHOWERS ASSOCIATED WITH THE BASE OF THE MID LEVEL TROUGH
WILL CROSS THE REGION FROM WEST TO EAST DURING THE MORNING...EXITING
THE FAR WEST EARLY AND REACHING EAST OF LAKE ONTARIO BY LATE MORNING
OR MIDDAY. THERE MAY STILL BE SOME BRIEF LAKE ENHANCEMENT FOR AN
HOUR OR TWO EAST OF LAKES ERIE AND ONTARIO NEAR THE TIME OF THE
TROUGH PASSAGE. BY AFTERNOON EXPECT THE LAKE PROCESS TO FLIP...WITH
STABLE LAKE SHADOWS DEVELOPING WITH PEAK HEATING. THIS WILL ALLOW A
FEW DIURNALLY DRIVEN SHOWERS TO DEVELOP INLAND FROM THE LAKES...
MOST LIKELY ALONG A CONVERGENCE ZONE FORECAST TO DEVELOP FROM THE
NIAGARA FRONTIER TO THE NORTHERN FINGER LAKES. EXPECT COVERAGE TO BE
RELATIVELY SPARSE DURING THE AFTERNOON.

HIGH TEMPERATURES ON WEDNESDAY WILL BE 5-8 DEGREES BELOW AVERAGE...
WITH LOW TO MID 70S AT LOWER ELEVATIONS AND UPPER 60S ACROSS HIGHER
TERRAIN.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
WE WILL BE UNDER THE INFLUENCE OF THE CLOSED UPPER LOW OVER SOUTHERN
QUEBEC THROUGH THE PERIOD. ALTHOUGH TOUGH TO PIN POINT BEST AREAS
FOR PRECIPITATION IN THIS PATTERN...THERE LOOKS TO BE AMPLE MOISTURE
AND SUFFICIENT COLD AIR ALOFT TO SUPPORT DIURNALLY DRIVEN
CONVECTION...ESPECIALLY ACROSS THE NORTH COUNTRY WHICH WILL BE
CLOSER TO THE UPPER LOW CENTER AND BETTER MOISTURE FIELD. WILD CARD
WITHIN THIS COLD CYCLONIC FLOW PATTERN WILL BE THE POTENTIAL FOR
LAKE INDUCED PRECIPITATION. ALTHOUGH THERE WILL BE SOME POTENTIAL
WEDNESDAY NIGHT/THURSDAY MORNING...THE GREATER LIKELIHOOD WILL BE
EAST/SOUTHEAST OF LAKE ONTARIO THURSDAY NIGHT INTO FRIDAY MORNING
WHEN THE COLDEST 850 MB AIR NEARING +4C SETTLES ACROSS THE REGION.
PERSISTENT DRY AIR CUTTING UNDERNEATH OF THE UPPER LOW WILL LIKELY
LIMIT THE ACTIVITY OFF LAKE ERIE.

TEMPERATURES THROUGH THE PERIOD SHOULD AVERAGE A SOLID 10 TO 15
DEGREES BELOW NORMAL WITH THURSDAY BEING THE COLDEST DAY WITH HIGHS
IN THE 60S...AND ONLY 50S OVER THE HIGHER TERRAIN.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MEDIUM RANGE MODELS SEEM TO BE A BIT MORE IN LINE WITH THE SHORTWAVE
ENERGY FORECAST TO DROP THROUGH THE GREAT LAKES REGION SATURDAY
NIGHT THROUGH SUNDAY. THIS GIVES A BIT MORE CONFIDENCE TO ADDING OR
INCREASING PRECIPITATION PROBABILITIES DURING THIS TIME FRAME.

CHANCES FOR ADDITIONAL SHOWERS PROBABLY STICKS AROUND SUNDAY NIGHT
BEFORE THE ATMOSPHERE DRIES SUFFICIENTLY. LOWER CONFIDENCE DEVELOPS
LATER IN THE PERIOD AS DIFFERENT DATA SETS SUGGESTING EITHER MID
LEVEL RIDGING...OR POSSIBLY MORE SHORTWAVE ENERGY MOVING INTO THE
REGION. CONTINUITY FORECAST WAS DRY AND WILL LEAVE IT THAT WAY AS
ECMWF SUGGESTS A DRIER SCENARIO.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THE LOWER ELEVATIONS HAVE IMPROVED MAINLY TO VFR THIS AFTERNOON WITH
SOME MVFR/IFR CIGS LINGERING ACROSS HIGHER TERRAIN. THIS WILL
CONTINUE FOR SEVERAL MORE HOURS. OCCASIONAL RAIN SHOWERS WILL
CONTINUE THROUGH MID TO LATE AFTERNOON ACROSS THE EASTERN LAKE
ONTARIO REGION...BUT CIGS/VSBY WILL BE VFR MUCH OF THE TIME IN THIS
ACTIVITY. FARTHER WEST...A BAND OF CONVECTION IS EXPECTED TO MOVE
INTO WESTERN NY BY 20-21Z WITH A 1-3 HOUR PERIOD OF TSRA AND BRIEF
REDUCTIONS TO MVFR/IFR CONDITIONS INCLUDING KBUF-KIAG-KJHW. THIS
WILL MOVE EAST AND CROSS THE GENESEE VALLEY INCLUDING KROC DURING
THE 22Z-01Z TIME FRAME...THEN SLOWLY WEAKEN AND BROADEN INTO A
LARGER AREA OF RAIN WITH A FEW EMBEDDED THUNDERSTORMS OVERNIGHT EAST
OF LAKE ONTARIO. THIS WILL CONTINUE TO PRODUCE AREAS OF MVFR/IFR IN
THAT AREA INCLUDING KART.

BEHIND THE AREA OF CONVECTION...A PERIOD OF IFR CIGS APPEARS LIKELY
AGAIN OVERNIGHT ACROSS THE HIGHER TERRAIN OF THE SOUTHERN TIER AND
FINGER LAKES WITH MOIST LOW LEVEL UPSLOPE FLOW. BOUNDARY LAYER
MIXING AND CLOUD COVER SHOULD PREVENT MUCH IN THE WAY OF
FOG...ALTHOUGH A FEW HILLTOPS MAY GET INTO LOCAL FOG IF THE STRATUS
LAYER INTERSECTS THE TERRAIN.

ON WEDNESDAY THE LOW CIGS ACROSS THE HIGHER TERRAIN WILL IMPROVE TO
MVFR BY LATE MORNING WITH FURTHER IMPROVEMENT TO VFR BY AFTERNOON.
STEADIER RAIN EAST OF LAKE ONTARIO EARLY WITH LOCAL MVFR/IFR WILL
TAPER OFF. ANOTHER BROKEN BAND OF SHOWERS WILL MOVE INTO WESTERN NY
VERY EARLY WEDNESDAY MORNING THEN PROGRESS EAST ACROSS THE AREA
DURING THE DAY WITH A BRIEF PERIOD OF MVFR. SCATTERED SHOWERS AND
ISOLATED THUNDER WILL DEVELOP DURING THE AFTERNOON INLAND FROM THE
LAKES BUT COVERAGE SHOULD REMAIN RATHER SPARSE WITH VFR PREVAILING
IN MOST PLACES DURING THE AFTERNOON.

OUTLOOK...
THURSDAY AND FRIDAY...VFR WITH A CHANCE OF MVFR IN SHOWERS
ESPECIALLY EAST OF THE LAKES.
SATURDAY...VFR.
SATURDAY NIGHT AND SUNDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
MODERATE SOUTHERLY WINDS AT THE EAST END OF LAKE ONTARIO WILL
GRADUALLY DIMINISH THIS EVENING. WINDS WILL BECOME MORE WESTERLY AND
INCREASE LATE TONIGHT AND WEDNESDAY BEHIND A COLD FRONT AND PRODUCE
ANOTHER PERIOD OF SMALL CRAFT ADVISORY CONDITIONS ON BOTH LAKES ERIE
AND ONTARIO. WINDS AND WAVES WILL DIMINISH FROM WEST TO EAST LATER
WEDNESDAY NIGHT AS THE PRESSURE GRADIENT RELAXES. WINDS MAY INCREASE
AGAIN DURING THE DAY THURSDAY WITH COLD AIR ALOFT ALLOWING FOR STEEP
LAPSE RATES AND EFFICIENT MOMENTUM TRANSFER OF STRONGER WINDS TO THE
SURFACE.

CONDITIONS WILL BECOME MARGINALLY SUPPORTIVE OF WATERSPOUTS
WEDNESDAY MORNING ON LAKE ERIE...AND MORNING THROUGH EARLY AFTERNOON
ON LAKE ONTARIO. A BETTER CHANCE OF WATERSPOUTS WILL OCCUR LATE
WEDNESDAY NIGHT THROUGH FRIDAY MORNING AS THE COOLEST AIR ALOFT
CROSSES THE LOWER LAKES. WATERSPOUTS ARE MOST COMMON IN AND NEAR
BANDS OF LAKE EFFECT CLOUDS AND SHOWERS WHERE LOW LEVEL CONVERGENCE
IS MAXIMIZED.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 5 AM WEDNESDAY TO 2 AM EDT THURSDAY
         FOR LEZ040-041.
         SMALL CRAFT ADVISORY FROM 10 AM TO 8 PM EDT WEDNESDAY FOR
         LEZ020.
         SMALL CRAFT ADVISORY FROM 5 AM WEDNESDAY TO 2 AM EDT
         THURSDAY FOR LOZ042-043.
         SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
         LOZ044-045.
         SMALL CRAFT ADVISORY FROM 10 AM WEDNESDAY TO 5 AM EDT
         THURSDAY FOR LOZ044-045.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
Hazardous weather outlook, Aug 12, 8:30 AM EDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
830 AM EDT TUE AUG 12 2014

NYZ001>004-010>014-019>021-085-131230-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
830 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. A FEW STORMS MAY ALSO PRODUCE
LOCALLY HEAVY RAINFALL AND RESULT IN MINOR FLOODING OF POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ005>008-131230-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
830 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

RAIN AND SCATTERED THUNDERSTORMS WILL PICK UP IN INTENSITY LATER
THIS EVENING THROUGH WEDNESDAY MORNING. A FEW AREAS MAY SEE ENOUGH
RAIN TO RESULT IN MINOR FLOODING IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-131230-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
830 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON
AND EVENING. A FEW OF THESE STORMS MAY CONTAIN GUSTY WINDS AND
LOCALLY HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW WATERSPOUTS ARE POSSIBLE ON LAKES ERIE AND ONTARIO FROM
WEDNESDAY THROUGH FRIDAY AS UNSEASONABLY COOL AIR CROSSES THE WARM
LAKES. WATERSPOUTS ARE MOST LIKELY IN AND NEAR LAKE EFFECT CLOUDS
AND SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Aug 12, 3:31 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
331 PM EDT TUE AUG 12 2014

NYZ019-122100-
CHAUTAUQUA-
INCLUDING THE CITY OF...JAMESTOWN
331 PM EDT TUE AUG 12 2014

...AN AREA OF STRONG STORMS WITH HEAVY RAIN AND GUSTY WINDS MOVING INTO
THE AREA LATE THIS AFTERNOON...

AT 327 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF SHOWERS AND THUNDERSTORMS BEGINNING TO MOVE INTO
CHAUTAUQUA COUNTY LATE THIS AFTERNOON THAT WERE CAPABLE OF
PRODUCING HEAVY RAINS...LIGHTNING AND STRONG GUSTY WINDS.

THESE STORMS ARE MOVING SLOWLY AND HAVE THE CAPABILITY OF
PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF TIME THAT WILL
CREATE SIGNIFICANT PONDING OF WATER ON AREA ROADWAYS AND POOR
DRAINAGE FLOODING.

IF YOU ARE TRAVELING ACROSS THIS REGION THESE STORMS WILL BRING
ABOUT POOR VISIBILITIES. IT IS RECOMMENDED THAT YOU SLOW DOWN AND
ALLOW EXTRA TIME TO REACH YOUR DESTINATIONS THIS AFTERNOON. ALSO...IF
YOU ENCOUNTER ANY WATER ACROSS AREA ROADWAYS...TURN AROUND AND
DON'T ATTEMPT TO CROSS THE FLOODED ROADS.

REYNOLDS
Special weather statement, Aug 12, 4:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
433 PM EDT TUE AUG 12 2014

NYZ001-010-085-122130-
ERIE NY-NIAGARA NY-
433 PM EDT TUE AUG 12 2014

...STRONG THUNDERSTORM MOVING INTO THE BUFFALO METRO AREA...

* AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
  DERBY...AND MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  THE BUFFALO METRO AREA...
  HAMBURG LAKESHORE...
  LACKAWANNA...
  GRAND ISLAND...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. THE VERY
HEAVY RAIN WILL GREATLY REDUCE VISIBILITY AND SLOW THE AFTERNOON
RUSH HOUR. THIS STORM MAY ALSO PRODUCE WIND GUSTS UP TO 35 MPH AND
SMALL HAIL.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE IF IT INTENSIFIES
FURTHER.

LAT...LON 4270 7905 4271 7899 4278 7886 4285 7887
      4287 7891 4293 7892 4300 7903 4302 7903
      4307 7901 4318 7878 4279 7854 4264 7908

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:13 PM EDTSpecial Marine WarningBUF62 min
Aug 12, 4:49 PM EDTSevere Thunderstorm WarningBUFErie, Niagara44 min
Aug 12, 4:58 PM EDTSpecial Weather StatementBUFErie62 min
Aug 12, 5:08 PM EDTSpecial Weather StatementBUFCattaraugus52 min
Aug 12, 5:26 PM EDTSmall Craft AdvisoryBUF5 days
Aug 12, 5:37 PM EDTSpecial Weather StatementBUFNiagara53 min
Aug 12, 6:00 PM EDTSpecial Weather StatementBUFCattaraugus60 min
Aug 12, 6:35 PM EDTSpecial Weather StatementBUFGenesee, Orleans, Wyoming55 min
Aug 12, 7:00 PM EDTSpecial Weather StatementBUFCattaraugus60 min
Aug 12, 7:18 PM EDTFlash Flood WarningBUFAllegany, Cattaraugus, Wyoming4 hr

Nearby

Special Weather Statements in New York, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.